Severe hyponatremia: An association with lisinopril?
Date of Original Version
A 63-year-old white women with a history of hypertension and chronic obstructive pulmonary disease presented to the emergency room with worsening shortness of breath, anorexia, coughing, increased thirst, and leg edema of two weeks' duration. Medications included lisinopril 10 mg/d, which had been started six weeks earlier, sustained-release theophylline 300 mg q12h, and an albuterol inhaler. The lisinopril was discontinued on admission. Serum sodium concentration was 109 mmol/L; the osmolality of the blood and of the urine were 253 mOsmol and 438 mOsmol, respectively, with a specific gravity of 1.025 and a urine sodium of 17 mmol/L. The hyponatremia initially was considered to be the syndrome of inappropriate antidiuretic hormone secretion in response to the patient's suspected pneumonia. Due to worsening blood pressure, lisinopril was restarted and the serum sodium concentration dropped from 134 to 126 mmol/L. Evaluation of the patient's hyponatremia included assessment of thyroid, adrenal, hepatic, and cardiac function that were within normal limits. The patient was discharged on the following medications: sustained-release theophylline 300 mg tid, prednisone 10 mg/d, albuterol inhaler 2 puffs q6h, and sustained-release verapamil 240 mg/d for blood pressure control. Her serum sodium concentration has remained between 135 and 140 mmol/L during hospitalizations for exacerbations of chronic obstructive pulmonary disease and for pneumonia 10 and 12 months after discharge.
DICP, Annals of Pharmacotherapy
Hume, A. L., B. W. Jack, and P. Levinson. "Severe hyponatremia: An association with lisinopril?." DICP, Annals of Pharmacotherapy 24, 12 (1990): 1169-1172. doi:10.1177/106002809002401204.